Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 44, NWS Grand Rapids, MI

August 2, 2002Calhoun County, Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 2, 2002, 1:11 AM EDT for Calhoun County, Kalamazoo County, Van Buren County, Michigan. It was in force for 34 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 2, 2002, 1:11 AM EDT (05:11 UTC)
Expired
Aug 2, 2002, 1:45 AM EDT
In force
34 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

Counties Calhoun County, MI, Kalamazoo County, MI, Van Buren County, MI

The radar

The Northern Indiana radar (KIWX), 84 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 2, 1:15 AM EDTThunderstorm Wind 53 EVicksburg, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 1, 10:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2002-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1550 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2002-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1550 J/kg
Mixed-layer CIN
-120 J/kg
Mixed-layer LCL
1496 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 020511
SVRGRR
SVRGRR
MIC025-077-159-020545-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
111 AM EDT FRI AUG 2 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  CALHOUN COUNTY IN SOUTH CENTRAL MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 145 AM EDT

* AT 106 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES NORTHEAST OF PINE CREEK
  TO 3 MILES NORTHWEST OF KEELER...MOVING SOUTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   FULTON AROUND 120 AM EDT
   BURLINGTON...ATHENS AROUND 125 AM EDT
   TEKONSHA AROUND 130 AM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 4229 8513 4216 8638 4179 8596 4192 8472

MWH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 12:35 AM EDT, 36 minutes earlier.

Area forecast discussion, Aug 2, 12:35 AM EDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1235 AM EDT FRI AUG 02 2002

UPDATED ZONES AT 1210 AM FOR LATEST TORNADO WATCH. SQUALL LINE
WORKING SOUTH OF GRR ATTM WITH HEAVIEST STORMS INTO KALAMAZOO
COUNTY...AS 40-50 KNOT WINDS SEEN ON RADAR IN EVOLVING REAR INFLOW
JET OF BOW ECHO FEATURE. VERY HEAVY RAIN ALONG THESE STORMS WITH
URBAN/SMALL STREAM FLOOD THREAT CONTINUING. SCATTERED SEVERE REPORTS
THIS EVENING. LOTS OF LIGHTNING AND HEAVY RAIN...BUT MOST WIND GUSTS
HAVE BEEN BELOW SEVERE CRITERIA ALONG THE LINE SO FAR. WILL HAVE
ARBLSRGRR OUT SOON.

OSTUNO

.GRR...TORNADO WATCH UNTIL 3 AM FOR SOUTHEAST 2/3 OF THE GRR CWA.

In the hours before

Special weather statement, Aug 1, 11:05 PM EDT, 2 hours 6 minutes before
MIZ046-051-052-056>059-064>067-071>074-020700-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1105 PM EDT THU AUG 1 2002

THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR PORTIONS
OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE UNTIL 300 AM EDT
FRIDAY MORNING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN CENTRAL MICHIGAN
     ISABELLA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...ALLEGAN...BARRY...KALAMAZOO...VAN BUREN AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES. IF YOU
LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

MWH

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:38 PM EDTSevere Thunderstorm WarningGRRLake22 min
Aug 1, 8:39 PM EDTSpecial Marine WarningGRR36 min
Aug 1, 8:39 PM EDTSpecial Marine WarningGRR36 min
Aug 1, 8:57 PM EDTSevere Thunderstorm WarningGRRNewaygo63 min
Aug 1, 9:02 PM EDTTornado WarningGRROsceola28 min
Aug 1, 9:09 PM EDTSevere Thunderstorm WarningGRROceana41 min
Aug 1, 9:10 PM EDTSevere Thunderstorm WarningGRRMecosta65 min
Aug 1, 9:22 PM EDTSevere Thunderstorm WarningGRRMuskegon83 min
Aug 1, 9:29 PM EDTTornado WarningGRRClare31 min
Aug 1, 9:34 PM EDTSpecial Marine WarningGRR116 min
Aug 1, 9:34 PM EDTSpecial Marine WarningGRR116 min
Aug 1, 9:37 PM EDTTornado WarningGRRMecosta23 min
Aug 1, 9:56 PM EDTTornado WarningGRRNewaygo34 min
Aug 1, 10:00 PM EDTTornado WarningGRRMecosta30 min
Aug 1, 10:04 PM EDTTornado WarningGRRMontcalm56 min
Aug 1, 10:10 PM EDTSevere Thunderstorm WarningGRRKent65 min
Aug 1, 10:20 PM EDTSevere Thunderstorm WarningGRROttawa85 min
Aug 1, 10:47 PM EDTSevere Thunderstorm WarningGRRGratiot58 min
Aug 1, 10:58 PM EDTSevere Thunderstorm WarningGRRMontcalm17 min
Aug 1, 11:00 PM EDTSevere Thunderstorm WarningGRRIonia60 min
Aug 1, 11:13 PM EDTSevere Thunderstorm WarningGRRKent32 min
Aug 1, 11:16 PM EDTSevere Thunderstorm WarningGRRAllegan59 min
Aug 1, 11:20 PM EDTSevere Thunderstorm WarningGRRBarry55 min
Aug 1, 11:37 PM EDTSpecial Marine WarningGRR113 min
Aug 1, 11:37 PM EDTSpecial Marine WarningGRR113 min
Aug 2, 12:06 AM EDTSevere Thunderstorm WarningGRRIngham54 min
Aug 2, 12:33 AM EDTSpecial Marine WarningGRR87 min
Aug 2, 1:21 AM EDTTornado WarningGRRKalamazoo24 min
Aug 2, 1:43 AM EDTSevere Thunderstorm WarningGRRJackson62 min
Aug 2, 1:49 AM EDTSevere Thunderstorm WarningGRRJackson56 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.